Mississippi, 2024

Flash Flooding and Damaging Winds in Mississippi, December 28, 2024

December 28, 2024 · NWS MEG · 7 events in 5 counties and zones

A potent shortwave trough rounded the base of a longwave trough through the Mid-South during the afternoon hours. In response to the waves, an upper level disturbance aimed for the Mid-South and crossed during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A potent shortwave trough rounded the base of a longwave trough through the Mid-South during the afternoon hours. In response to the waves, an upper level disturbance aimed for the Mid-South and crossed during the evening hours. Plentiful shear was available, but surface based instability was lacking to suppress storm development before reaching super intense levels. A bit of clearing skies, and unseasonably warm temperatures (near and above 70 degrees) combined with the plentiful shear available, a few storms were able to flourish and knock down a few trees and powerlines across north Mississippi. In addition to the storm intensity, hours of training storms followed in the deformation zone behind the disturbance. Intense rain rates and trailing storms caused flash flooding along the Mississippi and Tennessee state lines resulting in road closures, traffic delays, and water into homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 28, 2:52 PM CST, 23 minutes earlier.

Area forecast discussion, Dec 28, 2:52 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
252 PM CST Sat Dec 28 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 251 PM CST Sat Dec 28 2024

Rain and thunder is expected across much of the region tonight
with a severe threat in north Mississippi. A cold front will pass
through tomorrow, bringing calmer weather through Monday ahead of
more rain chances Tuesday. Dry weather will close out the rest of
the forecast from Wednesday onward with a chance for subfreezing
lows by the end of next week.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 251 PM CST Sat Dec 28 2024

Thunderstorms, some severe, are expected to begin the forecast
period this evening through tonight. A potent shortwave trough,
now swinging through central Texas, will round the base of a
longer-wave trough and pass through the Midsouth tonight. In
response, an area of low pressure will track northeast into the
region from the Red River valley with strong southerly advection
to its east. Some convection is already developing across the
region in a modestly unstable environment containing 50+ knots
effective bulk shear that should remain sub-severe. Low-level
southerlies will continue to intensify into this evening,
advecting higher surface based instability north into portions of
north Mississippi. Shear will continue to be strong, with
effective bulk shear still above 50 knots and 300+ m2/s2 ESRH.
Good confidence exists in a QLCS entering the region around 00z
that will interact with this environment bringing severe winds and
potentially some tornadoes.

The primary uncertainty that still remains is the northern extent
of surface-based instability that would support tornadic elements
within tonight's QLCS. Satellite trends show an area of clearing
just to the south of the CWA that have warmed surface temps in
excess of 70 F. However, 12z HREF guidance keeps mean surface
based CAPE below 250 J/kg and confined to the southeastern portion
of the region with a max around 750 J/kg. All things together,
the shear is there but we are still waiting to see how important
mesoscale details sort themselves out that will determine the
severity of storms tonight.

Storms are expected to leave the region by 06z tonight with some
trailing areas of rain within a deformation zone behind the low
pressure system. The last areas of precipitation will leave by
tomorrow evening. When everything is said and done widespread
areas of 1.5 - 3 inches of rain will have fallen. Some locally
higher amounts are possible from convection tonight.

The upper pattern will continue to retain its progressive stance
into next week. Muted ridging behind today's system will bring
only meager changes to temperatures but will help to keep the
Midsouth dry Sunday and Monday. Another shortwave will approach
Monday. Most DPVA will remain to our north but a few rain showers
are possible across the northern reaches of the CWA Tuesday ahead
of another cold front. Temperatures will drop more dramatically
after this front with lows dropping to into the 30s Wednesday
morning and potentially below freezing Thursday as upper flow
becomes more northwesterly.

Ensembles are in relatively good agreement for the rest of the
forecast. Northwesterly flow should continue to prevail containing
multiple shortwaves that will reinforce cold air across the region
into next weekend. There is support for another upper wave
reaching the region near the end of the period that could bring
more rainy weather. However, there is still uncertainty in
amplitude and timing for this system.

&&

.AVIATION...
(18Z TAFS)
Issued at 1118 AM CST Sat Dec 28 2024

Complex TAF period with IFR/LIFR cigs currently. Do expect
multiple waves of SHRA/TSRA to move through this afternoon and
evening, with much of the guidance keeping low cigs into the
overnight hours. TSRA will push northward from the southwest,
with FM groupings narrowing down the best timing across the
airspace. Most CAMs have convection moving out by 07Z, with any
lingering SHRA moving out by tomorrow morning and slight
improvements back to MVFR near the end of the current TAF period.
Winds will generally remain SE over the next few hours, but will
back to NE before quickly veering W/NW as a low pressure slides
over the airspace between 03Z and 09Z.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 2 PM CST this afternoon for ARZ009-018-
     026-027.

MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JAB
AVIATION...CMA

In the hours before

Special weather statement, Dec 28, 1:22 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
122 PM CST Sat Dec 28 2024

MSZ001-008-011-012-281945-
DeSoto MS-Panola MS-Tate MS-Quitman MS-
122 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DESOTO...CENTRAL
TATE...NORTHEASTERN QUITMAN AND NORTHWESTERN PANOLA COUNTIES THROUGH
145 PM CST...

At 121 PM CST, Doppler radar was tracking a strong thunderstorm near
Curtis Station, or 13 miles west of Batesville, moving north at 35
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Senatobia, Coldwater, Como, Crenshaw, Sledge, Curtis Station,
Arkabutla, Darling, Strayhorn, Pleasant Grove, Falcon, Askew, Buxton,
McGhee, Longtown, Ballentine, Sarah, Love, Poagville, and Horatio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3434 9029 3451 9023 3451 9020 3455 9020
      3456 9021 3482 9012 3471 8982 3427 9009
TIME...MOT...LOC 1921Z 202DEG 39KT 3438 9016

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DNM

The radar

The Memphis radar (KNQA), 58 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, De Soto

When
December 28, 3:15 PM CST to 4:30 PM CST
Where
De Soto County, 0.89 mi NE of Hernando to 1.23 mi WNW of Hernando
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.830, -89.990

Numerous roadways in and around the Hernando area were flooded. Some water entered homes and businesses as well.

Flash Flood, De Soto

When
December 28, 7:10 PM CST to 9:10 PM CST
Where
De Soto County, 2.65 mi WSW of Horn Lake to 2.35 mi S of Horn Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.950, -90.070

DeSoto County Road Dept closed roads with barricades due to flood waters in unincorporated parts of the county.

Thunderstorm Wind, Calhoun

When
December 28, 8:25 PM CST to 8:30 PM CST
Where
Calhoun County, 3.59 mi SW of Vardaman
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.830, -89.220

Downed powerlines on CR 462 Southwest of Vardaman.

Thunderstorm Wind, Calhoun

When
December 28, 8:29 PM CST to 8:34 PM CST
Where
Calhoun County, 1.38 mi N of Vardaman
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
33.890, -89.180

A cedar tree was blown down onto a truck.

Thunderstorm Wind, Pontotoc

When
December 28, 8:48 PM CST to 8:51 PM CST
Where
Pontotoc County, Nixon
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.280, -88.970

A downed tree blocked Wilson Chapel Rd.

Thunderstorm Wind, Alcorn

When
December 28, 9:18 PM CST to 9:23 PM CST
Where
Alcorn County, 2.15 mi NNE of Glens
Measured
54 kt (62 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.900, -88.490

A tree was downed and partially uprooted off Salem Road and CR 400.

Thunderstorm Wind, Monroe

When
December 28, 9:20 PM CST to 9:25 PM CST
Where
Monroe County, 1.5 mi NNW of Hamilton
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.750, -88.460

A carport was destroyed and trees were downed in the Hamilton and Lackey areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1226474, 1226475, 1226476, 1226477, 1226478, 1226479, 1226481.